Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Detroit, MI

July 22, 2002Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 22, 2002, 10:57 AM EDT for Lenawee County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 10:57 AM EDT (14:57 UTC)
Expired
Jul 22, 2002, 11:45 AM EDT
In force
48 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 97 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:00 AM EDTThunderstorm Wind 50 EAdrian, MIThe city of Adrian parks and recreation reported 6 to 12 inch diameter tree limbs blown down in thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1894 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KDTX 221457
SVRDTX
MIC091-221545-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1055 AM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1145 AM EDT

* AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ADRIAN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLOWAY...BLISSFIELD AT 1105 AM EDT
  BRITTON...DEERFIELD AT 1115 AM EDT

AT 1055 AM...A TRAINED WEATHER SPOTTER REPORTED DIME-SIZE HAIL IN 
ADRIAN.

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH IN 
ADDITION TO HAIL UP TO INCH INCH IN DIAMETER. A WIND GUST TO 60 MPH 
IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF 
TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS 
UNTIL THE STORM HAS PASSED.

LAT...LON 4205 8425 4175 8421 4175 8378 4209 8379

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:20 AM EDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 22, 3:20 AM EDT, 7 hours 37 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT SUN JUL 21 2002

...SEVERE WEATHER THREAT TODAY...

CONVECTION CONTINUES TO SLOWLY DIMINISH ACROSS WI AND THE DEBRIS
CLOUD WAS STRUGGLING TO MAKE IT INTO THE CWA. SOME ISOLATED
THUNDERSTORMS DEVELOPED ACROSS SOUTHWEST LOWER MI...NORTHWEST
INDIANA...AND SOUTHERN LAKE MI EARLY...BUT JUST SOME AC LEFT FROM
THAT AT 07Z. LOCAL CONVECTIVE INITIATION MODEL PICKED UP ON THE
ISOLATED CONVECTION AND DID NOT HAVE ANYTHING NEW DEVELOPING AFTER
07Z. THEREFORE...EXPECT THE REST OF THE MORNING TO BE DRY.

MODELS IN DECENT AGREEMENT WITH THE OVERALL PATTERN...AND PASSAGE OF
THE COLD FRONT. THE ETA IS THE QUICKEST WITH THE COLD
FRONT...THROUGH THE CWA BY 03Z...AND THE NGM IS THE SLOWEST. WILL
GO WITH MORE OF THE COMPROMISE OF THE AVN WHICH WOULD BRING THE
FRONT THROUGH THE CWA AROUND MIDNIGHT.

MAIN CONCERN WILL BE THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. ALL OF THE FEATURES APPEAR TO BE IN PLACE...GOOD UPPER
DIVERGENCE ASSOCIATED WITH THE RIGHT REAR ENTRANCE REGION OF THE 125
KT JET...50H WINDS INCREASE TO 30 TO 40 KNOTS WHILE 80H WINDS WILL
BE AROUND 30 KTS.  THERE WILL ALSO BE GOOD CONVERGENCE ALONG THE
FRONT AT THE SURFACE TO 80H. RIGHT ALONG THE FRONT THERE WILL BE A
RIBBON OF HIGH THETA-E AIR AT 80H.  MID LEVEL DRY PUNCHES IN BEHIND
THE FRONT AS WELL. THEN COMBINE THAT WITH CAPES EXPECTED TO REACH TO
NEAR 3000 J/KG THIS AFTERNOON WITH TEMPS IN THE LOW TO MID 90S AND
DEW POINTS AS HIGH AS THE MID 70S. THIS COULD SET UP TO BE THE MOST
NUMEROUS SEVERE WEATHER EVENT THIS YEAR...GIVEN THE LIGHT SEVERE
SEASON SO FAR. GIVEN ALL OF THESE FACTORS...WILL WORD POSSIBLE
SEVERE STORMS IN THE ZONES. MAIN THREAT WILL BE WIND DAMAGE...BUT
WITH THE HIGH CAPES COULD GET AN UPDRAFT OR TWO TO PRODUCE MARGINAL
SEVERE HAIL.

CONVECTIVE INITIATION MODEL SUGGEST THUNDERSTORMS DEVELOPING NEAR
THE FRONT AROUND 16Z FROM JUST EAST OF THE BRIDGE TO GAYLORD TO MKG.
THEN STORMS SHOULD MOVE NORTHEAST ALONG THE FRONT...WITH THE SLOW
PROPAGATION SOUTHEAST AS THE FRONT MOVES TOWARD THE CWA. STORMS
SHOULD APPROACH THE TRI CITES AROUND 18Z...BUT MAY NOT REACH DETROIT
UNTIL CLOSER 00Z.

WILL HOLD OFF ON ANY HEAT ADVISORY TODAY. TEMPS AROUND 94 WITH DEW
POINTS AROUND 74 DOES GIVE A HEAT INDEX OF 105...BUT THIS SHOULD BE
THE PEAK CONDITIONS FOR METRO DETROIT. GIVEN THE POTENTIAL OF
CLOUDS...BOTH DEBRIS AND CU FORMING THIS MORNING...MIGHT BE A
STRUGGLE TO REACH MID 90S FOR MORE THAN A HOUR.

BEHIND THE FRONT...THERE WILL BE SOME MOISTURE AT 80H AND BELOW.
EXPECT SKIES TO CLEAR ABOUT 6 HOURS AFTER THE FROPA. THIS WILL LEAD
TO CLEARING SKIES LATE TONIGHT FOR THE TRI CITIES AND THUMB...AROUND
DAYBREAK FOR FNT...AND DURING TUESDAY MORNING FOR METRO DETROIT.
AFTER THAT...DRY AIR TAKES HOLD AND WILL BE IN FOR A SUNNY TUESDAY
AFTERNOON...CLEAR SKIES TUESDAY NIGHT AND MOSTLY SUNNY ON WEDNESDAY.

WILL GO TOWARD THE HIGHER ETA MOS FOR HIGHS TODAY...GIVEN SOME
DECENT SUN AND 80H TEMPS OF +20 TO +21C. THEN ALL THE NUMBERS ARE
CLOSE FOR TONIGHT THROUGH TUESDAY NIGHT...AND DID NOT DIFFER FROM
THEM.

.DTX...NONE.

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:21 AM EDTSevere Thunderstorm WarningDTXMonroe39 min
Jul 22, 12:06 PM EDTSpecial Marine WarningDTX69 min
Jul 22, 12:19 PM EDTSpecial Marine WarningDTX86 min
Jul 22, 12:31 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne44 min
Jul 22, 12:42 PM EDTSevere Thunderstorm WarningDTXLenawee63 min
Jul 22, 4:45 PM EDTSevere Thunderstorm WarningDTXWashtenaw60 min
Jul 22, 5:03 PM EDTSevere Thunderstorm WarningDTXSaginaw42 min
Jul 22, 5:26 PM EDTSevere Thunderstorm WarningDTXTuscola64 min
Jul 22, 5:28 PM EDTSevere Thunderstorm WarningDTXLivingston47 min
Jul 22, 5:28 PM EDTSevere Thunderstorm WarningDTXSanilac62 min
Jul 22, 5:40 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne50 min
Jul 22, 5:46 PM EDTSpecial Marine WarningDTX119 min
Jul 22, 6:05 PM EDTSevere Thunderstorm WarningDTXLapeer55 min
Jul 22, 6:06 PM EDTSevere Thunderstorm WarningDTXOakland39 min
Jul 22, 6:30 PM EDTSevere Thunderstorm WarningDTXSaint Clair60 min
Jul 22, 6:48 PM EDTSevere Thunderstorm WarningDTXWashtenaw57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.